Adalimumab-induced lupus erythematosus with central nervous system involvement in a patient with Crohn’s disease.

Adalimumab-induced lupus erythematosus with central nervous system involvement in a patient with Crohn’s disease.

J Gastrointestin Liver Dis. 2011 Jun;20(2):201-3

Authors: Vannucchi V, Grazzini M, Pieralli F, Giannotta M, Biagioni C, Nozzoli C

Abstract
The anti-tumor necrosis factor (TNF) agents are drugs that in recent years turned out to be a mainstay of therapy for the treatment of inflammatory bowel disease. Nevertheless, they have several adverse effects such as infectious complications and immunogenicity. One of the most common immunogenic effects is the development of autoantibodies, mainly anti-nuclear antibodies and anti-double-stranded DNA antibodies, only rarely associated with overt clinical manifestations of systemic lupus erythematosus. Adalimumab is a fully humanized monoclonal antibody widely used for the treatment of Crohn’s disease and supposed to have less immunogenic activity and a safer profile than other anti-TNF agents. The occurrence of systemic lupus erythematosus with involvement of the central nervous system appears to be a very rare complication of such drugs, and no cases have been reported in the medical literature in patients treated with adalimumab. We report a case of a 53 years-old woman with ileo-colic Crohn’s disease where the treatment with adalimumab was complicated by systemic lupus erythematosus with central nervous system vasculitis.

PMID: 21725519 [PubMed – indexed for MEDLINE]

Advertisement

Comments are closed.